Medical Questions > Conditions and Diseases > Arthritis Forum

Prednisone allergic reactions and osteoarthritis

User Profile
I have degenerative joint disease in my lower back, neck, and jaw. My doctors occasionally give me a prednisone dose pack to reduce the inflammation. In the long run, the prednisone helps, but on the second day, all my joints-especially my lower back and hips-become incredibly, almost unbearably painful. This lasts about 12 hours; then the prednisone seems to do its work and I feel much better. This has happened every time I've taken the medication and is clearly connected, yet I can't find the problem listed as a side effect. I've asked all my doctors, including specialists, and none of them have ever heard of this reaction, nor can they explain it.
I'm suffering from this as I write, and I've resolved to never take prednisone again (an obvious solution)but it's so painful that I'm concerned that this reaction is symptomatic of something other than osteoarthritis. Is there something that could be causing this reaction? It feels as if all my joints are burning like hot coals.


Did you find this post helpful?
|

User Profile
replied September 3rd, 2009
Arthritis Answer A7200
I have never heard of this specific reaction, but it sounds as though it may be "just" an allergic reaction. There are many alternative treatments for osteoarthritis.


Your pain, however, may be coming from altered biomechanics from your scoliosis. I do not know the extent or type of scoliosis you have, but you can consider consulting with a chiropractor for help with, not only the osteoarthritis, but also the pain (which is not always correlated with osteoarthritis). Good luck!

Antonio Marotta, D.C.


|
Did you find this post helpful?
Must Read
Osteoarthritis is a type of joint disease that causes the most disability in the U.S. But what is osteoarthritis? Review types of osteoarthritis and stages here...
Aging may cause osteoarthritis, but what behaviors put you at risk of developing this type of joint disease? And are you at risk of osteoarthritis?...
Symptoms of osteoarthritis progressively worsen over time. What signs and symptoms can you look for? And when should you seek medical help for joint pain?...
DISCLAIMER: "Ask a Doctor" questions are answered by certified physicians and other medical professionals. For more information about experts participating in the "Ask a Doctor" Network, please visit our medical experts page. You may also visit our Arthritis , for moderated patient to patient support and information.

The information provided on eHealth Forum is designed to improve, not replace, the relationship between a patient and his/her own physician. Personal consultation(s) with a qualified medical professional is the proper means for diagnosing any medical condition.